MULTIPLE MYELOMA KNOWLEDGE CENTER

Side Effects of Treatment: Gastrointestinal Problems

Gastrointestinal problems caused by myeloma medications include constipation, diarrhea, nausea or vomiting. Medications as well as changes in diet may be helpful. It is important to drink plenty of fluids.

Constipation

Depending on your situation, your doctor may recommend that you take a stool softener and/or laxatives as prevention. Drinking plenty of fluids, eating a high fiber diet, and physical activity may be helpful. Be sure to let your healthcare team know if you have not had a normal bowel movement after three days.

Diarrhea

If you experience diarrhea, your doctor will recommend either an over-the-counter or prescription antidiarrheal medication and may advise you to take a fiber supplement. Drinking plenty of fluids and eating a bland, low-fiber diet is usually recommended. In some cases, diarrhea can be serious. Call your doctor immediately if you:

  • Have six or more loose bowel movements per day for more than two days in a row
  • Notice blood in the stool
  • Cannot urinate for at least 12 hours
  • Have a fever
  • Lose five pounds or more after the diarrhea starts
  • Have a swollen and/or painful abdomen
  • Feel dizzy or lightheaded when moving to a standing position
    Nausea and Vomiting

If you experience nausea or vomiting, your doctor will prescribe an antiemetic medication (e.g., Zofran, Kytril, Emend, Anzemet, and Aloxi). Antiemetics work best when taken regularly as advised by your doctor, not only when you feel nauseated or after you have vomited. Eating small meals throughout the day as well as drinking at least eight glasses of fluids in small amounts may be helpful as well.